1. )What type of reaction is the health care provider concerned about and why? Being that E. O has never been prescribed penicillin; her healthcare provider is concerned that she may be allergic to the antibiotic. Penicillin is an antibiotic that is used to treat many bacterial infections in the body. People with asthma and a history of any type of allergy should be monitored very closely when taking penicillin for the first time and should be given the right dose to safely take the antibiotic.
An allergic reaction to penicillin can range from a simple rash to a life threatening condition known as anaphylaxis. If allergic to penicillin, E. O’s healthcare provider is mainly concerned that she might develop an anaphylactic shock, which may become fatal if the condition is not treated immediately. 2a. ) Explain the role of IgE and mast cells in type I hypersensitivity reactions. Type 1 Hypersensitivity is a reaction that involves many parts of the body, for instance, the skin, eyes, nasopharynx, bronchopulmonary tissue, and the gastrointestinal tract.
This reaction may cause a range of minor symptoms to fatality. Common manifestations that may possibly occur during Type 1 Hypersensitivity are rhinitis, asthma, atopic eczema, bee-sting reaction, and gastroenteritis. IgE, released from B cells, is an antibody that mediates hypersensitivity and arms mast cells, which exhibit as the principal component cell of this reaction in the body. The exposure of an allergen in an individual causes plasma B cells to produce the antibody IgE which circulates in small amount in the blood.
Immunoglobulin E binds to the IgE receptors on mast cells which ultimately produces IgE antigen-binding sites on the surface of the mast cell. After the exposure of the mast cell with crosslinking of IgE-Fc receptors to an antigen, degranulation results and mediators are released causing signs of inflammation (Copstead & Banasik, 2010, pp. 227-228). 2b. ) Why might E. O. react adversely to the antibiotic with the first use? Being that E.
O has a past medical history of asthma and allergy to bee stings, she might react adversely to the antibiotic within the first use because she already has a high level of IgE bound to mast cells from previous asthma attacks or bee stings. Since it will be her first time taking Penicillin, she has not developed the IgE to the antibiotic, which ultimately may cause her to have an adverse reaction to the drug. Copstead, L. C. & Banasik, J. L. (2010). Pathophysiology, Fourth Edition. St. Louis, Missouri: Saunders Elsevier.